Alert archive / Iowa / Frost Advisories in 2011

Frost Advisory 4, NWS Quad Cities, IA

May 16, 201113 counties in Iowa; 8 counties in Illinois

NWS Quad Cities, IA issued this frost advisory at May 16, 2011, 2:57 PM CDT for 13 counties in Iowa; 8 counties in Illinois. It took effect at May 17, 2011, 2:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 16, 2011, 2:57 PM CDT (19:57 UTC)
In effect from
May 17, 2011, 2:00 AM CDT
Expired
May 17, 2011, 7:00 AM CDT
In force
5 hr
Issued by
NWS Quad Cities, IA
All 21 counties

Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Dubuque County, IA, Iowa County, IA, Jackson County, IA, Johnson County, IA, Jones County, IA, Linn County, IA, Muscatine County, IA, Scott County, IA, Bureau County, IL, Carroll County, IL, Henry County, IL, Jo Daviess County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 35 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.0 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2011-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2011-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2045 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

380 
WWUS73 KDVN 161957
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
257 PM CDT MON MAY 16 2011

...FROST EXPECTED LATE TONIGHT...

.THE UNSEASONABLY COLD AIR...CLEAR SKIES...AND DIMINISHING WINDS WILL
CREATE FAVORABLE CONDITIONS FOR FROST LATE TONIGHT.

IAZ041-042-053-054-066-068-ILZ001-002-007-009-015>018-170600-
/O.NEW.KDVN.FR.Y.0004.110517T0700Z-110517T1200Z/
DELAWARE-DUBUQUE-JONES-JACKSON-CLINTON-SCOTT-JO DAVIESS-
STEPHENSON-CARROLL-WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-
INCLUDING THE CITIES OF...MANCHESTER...DUBUQUE...ANAMOSA...
MAQUOKETA...CLINTON...BETTENDORF...DAVENPORT...GALENA...
FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS...MOLINE...
ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN
257 PM CDT MON MAY 16 2011

...FROST ADVISORY IN EFFECT FROM 2 AM TO 7 AM CDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 7 AM CDT TUESDAY. 

* TEMPERATURE...TEMPERATURES WILL FALL INTO THE LOWER TO MIDDLE
  30S LATE TONIGHT WITH SOME OF THE RIVER VALLEYS SEEING
  TEMPERATURES NEAR FREEZING. THE COLD TEMPERATURES ALONG WITH
  LIGHT WIND AND CLEAR SKIES WILL CREATE FAVORABLE CONDITIONS FOR
  FROST.

* IMPACTS...SENSITIVE PLANTS WILL BE SUSCEPTIBLE TO DAMAGE FROM THE
  FROST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS LIKELY.  COVER OR MOVE
SENSITIVE PLANTS INDOORS.

&&

$$
3 follow-up statements
748 
WWUS73 KDVN 170157
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
857 PM CDT MON MAY 16 2011

...FROST EXPECTED LATE TONIGHT...

.UNSEASONABLY COLD AIR...CLEAR SKIES...AND DIMINISHING WINDS WILL
CREATE FAVORABLE CONDITIONS FOR FROST LATE TONIGHT.

IAZ040-051-052-063>065-067-171200-
/O.EXA.KDVN.FR.Y.0004.110517T0700Z-110517T1200Z/
BUCHANAN-BENTON-LINN-IOWA-JOHNSON-CEDAR-MUSCATINE-
INCLUDING THE CITIES OF...INDEPENDENCE...VINTON...CEDAR RAPIDS...
MARENGO...IOWA CITY...TIPTON...MUSCATINE
857 PM CDT MON MAY 16 2011

...FROST ADVISORY IN EFFECT FROM 2 AM TO 7 AM CDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 7 AM CDT TUESDAY. 

* TEMPERATURE...TEMPERATURES WILL FALL INTO THE LOWER TO MIDDLE
  30S LATE TONIGHT WITH SOME OF THE RIVER VALLEYS SEEING
  TEMPERATURES AROUND FREEZING. THESE COLD TEMPERATURES ALONG WITH
  LIGHT WINDS AND CLEAR SKIES WILL CREATE FAVORABLE CONDITIONS FOR
  FROST.

* IMPACTS...SENSITIVE PLANTS WILL BE SUSCEPTIBLE TO DAMAGE FROM 
  THE FROST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS LIKELY.  COVER OR MOVE
SENSITIVE PLANTS INDOORS.

&&

$$

IAZ041-042-053-054-066-068-ILZ001-002-007-009-015>018-171200-
/O.CON.KDVN.FR.Y.0004.110517T0700Z-110517T1200Z/
DELAWARE-DUBUQUE-JONES-JACKSON-CLINTON-SCOTT-JO DAVIESS-
STEPHENSON-CARROLL-WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-
INCLUDING THE CITIES OF...MANCHESTER...DUBUQUE...ANAMOSA...
MAQUOKETA...CLINTON...BETTENDORF...DAVENPORT...GALENA...
FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS...MOLINE...
ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN
857 PM CDT MON MAY 16 2011

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 7 AM CDT
TUESDAY...

* TEMPERATURE...TEMPERATURES WILL FALL INTO THE LOWER TO MIDDLE
  30S LATE TONIGHT WITH SOME OF THE RIVER VALLEYS SEEING
  TEMPERATURES AROUND FREEZING. THESE COLD TEMPERATURES ALONG WITH
  LIGHT WINDS AND CLEAR SKIES WILL CREATE FAVORABLE CONDITIONS FOR
  FROST.

* IMPACTS...SENSITIVE PLANTS WILL BE SUSCEPTIBLE TO DAMAGE FROM 
  THE FROST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS LIKELY.  COVER OR MOVE
SENSITIVE PLANTS INDOORS.

&&

$$
276 
WWUS73 KDVN 170821
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
321 AM CDT TUE MAY 17 2011

...FROST EXPECTED ...

.UNSEASONABLY COLD AIR...CLEAR SKIES...AND DIMINISHING WINDS ARE
CREATING FAVORABLE CONDITIONS FOR FROST UNTIL AN HOUR AFTER
SUNRISE.

IAZ040>042-051>054-063>068-ILZ001-002-007-009-015>018-171200-
/O.CON.KDVN.FR.Y.0004.000000T0000Z-110517T1200Z/
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...GALENA...FREEPORT...MOUNT CARROLL...STERLING...
ROCK FALLS...MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...
HENNEPIN
321 AM CDT TUE MAY 17 2011

...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING...

* TEMPERATURE...TEMPERATURES WILL SETTLE IN THE LOWER TO MIDDLE
  30S WITH SOME LOW LYING SPOTS HAVING TEMPERATURES AROUND FREEZING
  UNTIL 7 AM. THESE COLD TEMPERATURES ALONG WITH LIGHT WINDS AND
  CLEAR SKIES WILL CREATE FAVORABLE CONDITIONS FOR FROST.

* IMPACTS...SENSITIVE PLANTS WILL BE SUSCEPTIBLE TO DAMAGE FROM 
  THE FROST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS LIKELY. COVER OR MOVE SENSITIVE
PLANTS INDOORS.

&&

$$

NICHOLS
271 
WWUS73 KDVN 171153
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
653 AM CDT TUE MAY 17 2011

...FROST ADVISORY ALLOWED TO EXPIRE AT 7 AM...


IAZ040>042-051>054-063>068-ILZ001-002-007-009-015>018-171300-
/O.EXP.KDVN.FR.Y.0004.000000T0000Z-110517T1200Z/
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...GALENA...FREEPORT...MOUNT CARROLL...STERLING...
ROCK FALLS...MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...
HENNEPIN
653 AM CDT TUE MAY 17 2011

...FROST ADVISORY WILL EXPIRE AT 7 AM CDT THIS MORNING...

TEMPERATURES ARE RAPIDLY RISING AS THE SUN RISES...THEREFORE THE
FROST ADVISORY IS ALLOWED TO EXPIRE AT 7 AM.

$$

NICHOLS

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this frost advisory went out at May 16, 2:43 PM CDT, 14 minutes earlier.

Area forecast discussion, May 16, 2:43 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
243 PM CDT MON MAY 16 2011

.SYNOPSIS...
AT 18Z THE REGION WAS BOUNDED BY A SURFACE RIDGE FROM WESTERN MN
THROUGH EASTERN NE INTO KS AND A BROAD AREA OF LOW PRESSURE OVER
THE SOUTHERN U.S. THE 12Z UPPER AIR ANALYSIS SHOWED A BLOCKED
PATTERN WITH DEEP TROFS OVER THE WESTERN AND EASTERN U.S AND SHARP
RIDGING OVER THE NATIONS MID-SECTION EXTENDING INTO CENTRAL CANADA.
CLEAR SKIES COVERED THE REGION WITH EARLY AFTERNOON TEMPERATURES
IN THE UPPER 50S TO LOW 60S.

&&

.SHORT TERM...TONIGHT AND TUESDAY...
HAVE OPTED TO HOIST A FROST ADVISORY OVER THE NORTHEAST THIRD FOR
LATE TONIGHT. LAST NIGHT WITH MIN TEMPS OF 33 TO 36 SOME PATCHY
FROST OCCURRED ACROSS THE NORTH WITH PERSISTENT NORTHEAST
BREEZE LIMITING THE AREAL EXTENT. TONIGHT THE SURFACE RIDGE IS
EXPECTED TO MOVE INTO CENTRAL IOWA WHICH SHOULD RESULT IN LIGHTER
WINDS. WITH CONTINUED CLEAR SKIES AND SIMILAR TEMPERATURES
TONIGHT AS LAST NIGHT...THE LIGHTER WIND SHOULD CREATE FAVORABLE
CONDITIONS FOR A MORE EXTENSIVE FROST. ALSO DEWPOINTS TONIGHT MAY
BE A LITTLE LOWER WITH DRY AIR CONTINUING TO FEED INTO THE
NORTHEASTERN CWFA FROM WI. TO THE WEST AND SOUTH OF THE ADVISORY
AREA SOME FROST IS STILL EXPECTED BUT WITH TEMPERATURES EXPECTED
TO BOTTOM OUT IN THE MID 30S...THE FROST SHOULD BE LIMITED TO LOW
LYING AREAS. WE WILL TAKE ANOTHER RUN AT LOW TEMPERATURE RECORDS
FOR TONIGHT. TONIGHTS FORECAST LOWS ARE WITHIN A DEGREE OR TWO OF
RECORD LOWS FOR THE 17TH AT DUBUQUE...MOLINE AND BURLINGTON. SEE
THE CLIMATE SECTION BELOW FOR THE EXISTING LOW TEMPERATURE
RECORDS FOR MAY 17TH.

THE BLOCKED PATTERN WILL KEEP THE PLEASANT SPRING WEATHER OVER THE
AREA TOMORROW WITH THE SURFACE AND UPPER RIDGE REMAINING JUST TO
OUR WEST. TEMPERATURES ARE EXPECTED TO BE A FEW DEGREES
WARMER...MAINLY IN THE MIDDLE 60S WITH LIGHT NORTHEAST WINDS AND
SUNNY SKIES WEST AND CENTRAL. MOISTURE ROTATING AROUND THE EAST
COAST SURFACE LOW IS EXPECTED TO BACK TO THE WEST AND BRING PARTLY
CLOUDY SKIES TO AREA EAST OF THE MISSISSIPPI RIVER BY LATE
TUESDAY. ..DLF..

.LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY...
OVERALL...MODEL INITIALIZATION WAS POOR IN REGARDS TO LOW LEVEL
MOISTURE.

A MODERATING TREND WITH TEMPERATURES NEAR NORMAL NEXT WEEKEND.
LONGWAVE OMEGA BLOCK IS BREAKING DOWN INTO A REX BLOCK WHICH WILL
BREAK DOWN INTO A RIDGE BY LATE WEEK. NEW MODEL SOLUTIONS HAVE
SLOWED DOWN THE ARRIVAL OF PRECIP FURTHER.

QUIET AND DRY WX WITH MODERATING TEMPERATURES WILL BE SEEN TUESDAY
NIGHT THROUGH THURSDAY AS HIGH PRESSURE REMAINS ACROSS THE REGION.

THURSDAY NIGHT ON...
MODEL CONSENSUS IS TO INTRODUCE PRECIP THURS NIGHT/FRI. HOWEVER...
SAID CONSENSUS WAS HEAVILY INFLUENCED BY GFS/GEM. CLOSER EXAMINATION
OF THE MODELS SHOWED LITTLE IF ANY FORCING WITH THE BETTER MOISTURE
WEST OF THE CWFA. ADDITIONALLY...CONDENSATION PRESSURE DEFICITS ONLY
LOWER A LITTLE SUGGESTING A PARTIAL EASTERLY COMPONENT TO THE LOW
LEVEL WINDS. THUS WILL GO DRY THURS NIGHT. SCHC POPS WERE KEPT BUT
LIMITED TO FRIDAY AFTERNOON ACROSS ABOUT THE WESTERN HALF.
HOWEVER...GIVEN THE OVERALL LONGWAVE PATTERN AND STRENGTH OF THE
UPPER RIDGE FRIDAY HAS A GOOD CHANCE OF REMAINING DRY.

FRIDAY NIGHT THROUGH SATURDAY NIGHT THE ENERGY FROM THE NEXT SYSTEM
ARRIVES WITH THE BEST CHANCE FOR RAIN CENTERED ON SATURDAY.
TEMPERATURES MAY STRUGGLE TO REACH THE 70S ON SATURDAY IF RAIN IS
WIDESPREAD FOR MOST OF THE DAY.

SUN/MON MODEL CONSENSUS IS TO KEEP THE UPPER CIRCULATION NEAR THE
AREA WITH SCHC/CHC POPS.
..08..

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED THROUGH 18Z TUESDAY. GUSTY NORTHEAST
WINDS WILL DIMINISH AT SUNSET TODAY AND BECOME LIGHT NORTHEAST
OVER NIGHT. NORTHEAST WINDS WILL INCREASE AGAIN...TO AROUND 10KTS BY
MID MORNING TUESDAY. ..DLF..

&&

.CLIMATE...

RECORD LOWS FOR MAY 17TH...

BURLINGTON      36  2009
CEDAR RAPIDS    32  1930
DUBUQUE         32  2009
MOLINE          35  2002

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FROST ADVISORY FROM 2 AM TO 7 AM CDT TUESDAY FOR CLINTON-
     DELAWARE-DUBUQUE-JACKSON-JONES-SCOTT.

IL...FROST ADVISORY FROM 2 AM TO 7 AM CDT TUESDAY FOR BUREAU-CARROLL-
     HENRY IL-JO DAVIESS-PUTNAM-ROCK ISLAND-STEPHENSON-WHITESIDE.

MO...NONE.

&&

DLF/08
Hazardous weather outlook, May 16, 4:35 AM CDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
435 AM CDT MON MAY 16 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-171000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
435 AM CDT MON MAY 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

LATE TONIGHT...CLEAR SKIES...LIGHT WINDS WILL ALLOW TEMPERATURES TO
AGAIN SETTLE INTO THE LOWER TO MIDDLE 30S OVER SECTIONS ALONG AND
ESPECIALLY NORTH OF THE I-80 CORRIDOR. THERE IS THE RISK FOR FROST
FORMATION IN FAVORED LOW LYING LOCATIONS...PRIMARILY BETWEEN 4 AND 7
AM. IMPACTED INDIVIDUALS WITH SENSITIVE OUTDOOR PLANTS SHOULD MONITOR
THIS PRODUCT FOR UPDATES AS A FROST ADVISORY MAY BE NECESSARY OVER
NORTHERN SECTIONS OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF SOME THUNDERSTORMS ACROSS PORTIONS OF THE
OUTLOOK AREA ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

NICHOLS/12

Nearby

Frost Advisories in Iowa, 2011Frost Advisories in Illinois, 2011Every frost advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.